Alert archive / Texas / Red Flag Warnings in 2013
Red Flag Warning 12, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Apr 18, 2013, 4:48 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It took effect at Apr 18, 2013, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2013, 4:48 AM CDT (09:48 UTC)
- In effect from
- Apr 18, 2013, 1:00 PM CDT
- Expired
- Apr 18, 2013, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Brownsville, TX
Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 168 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2258 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
675 WWUS84 KBRO 180948 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 448 AM CDT THU APR 18 2013 ...CRITICAL FIRE CONDITIONS TO BE APPROACHED... .DRIER AIR MOVING OFF THE MEXICAN PLATEAU TO COMBINE WITH STRONGER NORTHWEST WINDS BEHIND A SURFACE TROUGH TO COMBINE TO PRODUCE ELEVATED TO CRITICAL FIRE WEATHER DANGER ACROSS THE RANCHLAND COUNTIES OF ZAPATA AND JIM HOGG AND IN UPPER VALLEY OF STARR COUNTY. TXZ248-249-252-181900- /O.NEW.KBRO.FW.W.0012.130418T1800Z-130418T2300Z/ ZAPATA-JIM HOGG-STARR- 448 AM CDT THU APR 18 2013 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248...249 AND 252... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 248...249 AND 252. * TIMING...CRITICAL FIRE DANGER TO DEVELOP BY 1 PM AND PERSIST THROUGH THE AFTERNOON. * WIND...BECOMING NORTHWEST 15 TO 25 MPH. * HUMIDITY...MINIMUM VALUES OF 15 TO 20 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. IN GENERAL...THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER...HUMIDITY RANGING FROM BELOW 25 PERCENT IN ZAPATA COUNTY TO BELOW 45 PERCENT ALONG THE COAST...EACH LASTING FOR 2 HOURS OR MORE... AND CURED FUELS. HUMIDITY BELOW 25 PERCENT IN MOST AREAS WILL TRIGGER FIRE DANGER AT LOWER WIND SPEEDS. DETAILED DECISION TABLES ARE FOUND AT HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$
2 follow-up statements
588 WWUS84 KBRO 181655 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 1155 AM CDT THU APR 18 2013 ...CRITICAL FIRE CONDITIONS TO BE APPROACHED... .DRIER AIR MOVING OFF THE MEXICAN PLATEAU TO COMBINE WITH STRONGER NORTHWEST WINDS BEHIND A SURFACE TROUGH TO COMBINE TO PRODUCE ELEVATED TO CRITICAL FIRE WEATHER DANGER ACROSS THE RANCHLAND COUNTIES OF ZAPATA AND JIM HOGG AND IN UPPER VALLEY OF STARR COUNTY. TXZ248-249-252-182300- /O.CON.KBRO.FW.W.0012.130418T1800Z-130418T2300Z/ ZAPATA-JIM HOGG-STARR- 1155 AM CDT THU APR 18 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248... 249 AND 252... * AFFECTED AREA...FIRE WEATHER ZONES 248...249 AND 252. * TIMING...CRITICAL FIRE DANGER TO DEVELOP BY 1 PM AND PERSIST THROUGH THE AFTERNOON. * WIND...BECOMING NORTHWEST 15 TO 25 MPH. * HUMIDITY...MINIMUM VALUES OF 15 TO 20 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW...OR WILL SHORTLY. IN GENERAL...THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER...HUMIDITY RANGING FROM BELOW 25 PERCENT IN ZAPATA COUNTY TO BELOW 45 PERCENT ALONG THE COAST...EACH LASTING FOR 2 HOURS OR MORE... AND CURED FUELS. HUMIDITY BELOW 25 PERCENT IN MOST AREAS WILL TRIGGER FIRE DANGER AT LOWER WIND SPEEDS. DETAILED DECISION TABLES ARE FOUND AT HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE. && $$
950 WWUS84 KBRO 182317 RFWBRO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BROWNSVILLE TX 617 PM CDT THU APR 18 2013 ...CRITICAL FIRE CONDITIONS HAVE SUBSIDED... .COLD FRONT HAS MOVED ACROSS SOUTH TEXAS EARLY IN THE AFTERNOON ALLOWING NORTHERLY WINDS TO LOWER. THEREFORE...THE CRITICAL FIRE WEATHER DANGER ACROSS THE RANCHLAND COUNTIES IS NO LONGER IN EFFECT. TXZ248-249-252-190030- /O.EXP.KBRO.FW.W.0012.000000T0000Z-130418T2300Z/ ZAPATA-JIM HOGG-STARR- 617 PM CDT THU APR 18 2013 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 248...249 AND 252... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 4:09 AM CDT, 39 minutes earlier.
Area forecast discussion, Apr 18, 4:09 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
409 AM CDT THU APR 18 2013
.SHORT TERM.../TODAY THROUGH FRIDAY/...INTERESTING FORECAST
CHALLENGE THE NEXT 36 HOURS. MAIN IMPACTS WILL BE MARINE INTERESTS
WITH SOME FIRE WEATHER ISSUES OUT WEST TODAY AND POSSIBLY ALL
AREAS FRIDAY. ADDITIONAL CHALLENGE WILL BE HEAT SPIKE TODAY IN THE
MID AND LOWER VALLEY AND THE BIG DOWNWARD SWING IN TEMPERATURES
FRIDAY.
LARGE UPPER TROUGH OVER THE ROCKIES BEGINNING TO MAKE ITS MOVE EAST.
SURFACE FRONT HAS CLEARED THE TEXAS PANHANDLE WITH SURFACE
TROUGH/DRY LINE APPROACHING SAN ANGELO TO DEL RIO. STRONG
SUBTROPICAL JET ON SOUTH SIDE OF UPPER TROUGH PROVIDING SUFFICIENT
LIFT TO INDUCE A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER NORTH
CENTRAL TEXAS. BULK OF THIS ENERGY TO REMAIN WELL NORTH OF DEEP
SOUTH TEXAS WITH THE CAPPING INVERSION BECOMING STRONGER AS WINDS
CONTINUE TO VEER SOUTHWEST. SURFACE TROUGH MOVES INTO THE WESTERN
CWA BY NOON WITH SURFACE WINDS TURNING NORTHWEST AND SOUTHWEST
ACROSS THE EASTERN COUNTIES. THE SHIFT IN WINDS TO QUICKLY MIX OUT
THE MORNING STRATUS WITH PC TO MS SKIES THIS AFTERNOON. DOWNSLOPE
COMPONENT TO PRODUCE DECENT COMPRESSIONAL HEATING BUT 00Z GUIDANCE
HAS RETURNED WITH SLIGHTLY LOWER NUMBERS THEN FROM THE LAST FEW
DAYS. WILL CONTINUE WITH CURRENT HIGHER NUMBERS BUT WONT BE
SURPRISED TO SEE A FEW SPOTS EXCEED FORECAST HIGHS. THE MIXING OF
DRIER AIR TO THE SURFACE OUT WEST TO DROP HUMIDITY LEVELS RATHER
LOW. THERMAL GRADIENT STRENGTHENS WITH NORTHWEST WINDS INCREASING TO
MODERATE SPEEDS. LOCAL RED FLAG PROCEDURE SHOWS A FEW AREAS
EXCEEDING CRITERIA FOR A FEW HOURS THIS AFTERNOON. WILL ISSUE A RFW
FOR THE THREE WESTERN COUNTIES TO COVER THIS ELEVATED TO NEAR
CRITICAL CONDITIONS.
THE STRONG COLD FRONT TO TRACK THROUGH THE CWA A LITTLE HEAD OF
SCHEDULE WORKING ITS WAY ACROSS THE NORTHERN ZONES BETWEEN 2 AND 4
PM. A FEW SHOWERS OR EVEN A THUNDERSTORM COULD ACCOMPANY THE FRONT
ACROSS THE NORTHEAST WHERE BETTER SURFACE CONVERGENCE OCCURS BUT
MOISTURE VALUES STILL LACK DEPTH AND AS MENTIONED JET DYNAMICS AND
CAPPING DO NOT WORK IN OUR FAVOR FOR INCREASING POPS AT THIS TIME.
COLD FRONT PASSES THROUGH THE MID AND LOWER VALLEY BETWEEN 4 AND 7
PM AND PROBABLY OFF THE LOWER COAST BY 8 PM. NORTH WIND TO INCREASE
THROUGH THE EVENING WITH STRONGEST GRADIENT ALONG AND EAST OF THE
COAST. DRY AIR AND COLD AIR ADVECTION OVER THE WATER TO INDUCE
EXCELLENT MOMENTUM TRANSFER WITH BUFKIT SHOWING GUSTS UP TO 40 KNOTS
OVER THE COASTAL WATERS OVERNIGHT. UPGRADED THE GALE WATCH AS WELL
AS MOVED UP THE BEGINNING TIME TO A GALE WARNING WITH THE HIGH RES
MODELS INDICATING THE STRONGER GRADIENT IMMEDIATELY BEHIND THE
FRONT.
SURFACE HIGH PRESSURE TO BUILD THROUGH THE STATE FRIDAY WITH COLD
AIR ADVECTION PRETTY IMPRESSIVE. AS ADVERTISED TEMPERATURES TO BE 20
TO 25 DEGREES COOLER FRIDAY THEN TODAY. MID LEVEL TROUGH AXIS
LINGERS ACROSS NORTH TEXAS WITH A ZONAL FLOW OVER SOUTH TEXAS. MID
LEVEL ASCENT DEVELOPS AS THE 700MB WINDS VEER SOUTHWEST. CLOUDS TO
INCREASE ACROSS SOUTHERN ZONES WITH A LOW CHANCE OF A FEW SPRINKLES
OR LIGHT RAIN DEVELOPING EARLY FRIDAY. DEW POINTS TO PLUMMET DURING
THE AFTERNOON WITH SOME WIND LINGERING. ALTHOUGH WINDS LOOK TO BE
LIGHTER FIRE WEATHER CONDITIONS WILL BE ELEVATED ESPECIALLY WESTERN
ZONES. COASTAL BEACHES COULD SEE SOME TIDAL OVERWASH FRIDAY AS WINDS
TURN MORE NORTHEAST AND REMAIN RATHER STOUT. A COASTAL FLOOD
STATEMENT OR ADVISORY COULD BE WARRANTED.
.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...PLEASANT WEATHER
EXPECTED FOR SATURDAY WITH MAINLY WESTERLY FLOW ALOFT...SFC HIGH
PRESSURE OVER THE SOUTHEAST CONUS WITH MAINLY EASTERLY WINDS...AND
BELOW NORMAL TEMPERATURES AREA WIDE. LEE TROUGHING DEVELOPS ACROSS
THE HIGH PLAINS BEGINNING SUNDAY AS AN UPPER TROUGH ENTERS THE
NORTHWESTERN CONUS. HIGH PRESSURE CONTINUES EASTWARD WHICH WILL
SWING OUR WINDS MORE SOUTHEASTERLY. WINDS SPEEDS BEGIN TO INCREASE
SUNDAY AS WELL AS LEE TROUGHING STRENGTHENS. WARM AIR ADVECTION
CONTINUES MONDAY AND TUESDAY ON SOUTHEASTERLY FLOW WITH MAXES IN
THE UPPER 80S TO MIDDLE 90S. COLD FRONT DOES EJECT INTO THE
CENTRAL AND SOUTHERN PLAINS MONDAY INTO TUESDAY AHEAD OF UPPER
TROUGH MAKING IT INTO CENTRAL TEXAS BY TUESDAY MORNING.
THERE ARE A FEW DIFFERENCES BETWEEN THE GFS/ECMWF CONCERNING FRONTAL
PASSAGE TIMING WITH THE GFS QUICKER BRINGING THE FRONT THROUGH THE
LOWER VALLEY BY 00Z WEDNESDAY AND THE ECMWF ABOUT 6 HOURS LATER.
NOW...WITH THE BOUNDARY IN THE AREA...DIFFLUENCE ALOFT...AND PWATS
APPROACHING 1.9 INCHES...BOTH MODELS AGREE ON SHOWERS/TSTORMS. GIVEN
THE TIMING DIFFERENCES...AGREE WITH PREVIOUS FORECAST OF BEING
CONSERVATIVE UNTIL THE MODELS COME INTO BETTER AGREEMENT. HAVE
SLIGHT CHANCE POPS AREA WIDE BEGINNING LATE TUESDAY AND ENDING FROM
NORTH TO SOUTH LATE TUESDAY NIGHT. TEMPERATURES WILL FALL TO BELOW
NORMAL READINGS WEDNESDAY.
&&
.MARINE.../TODAY THROUGH FRIDAY/...GALE WARNINGS HAVE BEEN ISSUED
FOR THE OFFSHORE WATERS BEGINNING AROUND 9PM TONIGHT. STRONG COLD
FRONT TO MOVE THROUGH THE AREA WITH GUSTS AS HIGH AS 40 KNOTS
OVERNIGHT WITH LESS FREQUENT GUSTS FRIDAY MORNING. SMALL CRAFT
ADVISORIES CONTINUE FOR SEAS OFFSHORE TODAY AND UP UNTIL THE FRONT
PASSES TONIGHT. WINDS ACROSS THE LAGUNA TO RELAX WITH A WEAKENING
GRADIENT THIS MORNING WITH STRONG NORTH WINDS DEVELOPING ACROSS
NORTHERN AREAS AFTER 4 PM AND SOUTH OF PORT MANSFIELD AFTER 6 PM.
FRIDAY NIGHT THROUGH MONDAY...
ADVERSE MARINE CONDITIONS FRIDAY NIGHT WITH CONDITIONS IMPROVING
INTO SATURDAY WITH SEAS FALLING INTO THE 4-6 FOOT CATEGORY WITH
MODERATE EASTERLY WINDS. WINDS BECOME SOUTHEASTERLY SATURDAY NIGHT
THROUGH MONDAY AS HIGH PRESSURE MOVES TO THE EAST AND LOW PRESSURE
DEVELOPS OVER WEST TEXAS. WINDS WILL REMAIN MODERATE SUNDAY AND
MONDAY WITH SEAS REMAINING 4-6 FEET. SKIES WILL BE MOSTLY SUNNY TO
PARTLY CLOUDY AND NO PRECIPITATION EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 91 58 67 54 / 10 20 20 0
BROWNSVILLE 94 58 73 52 / 10 20 20 0
HARLINGEN 97 56 73 49 / 10 10 20 0
MCALLEN 98 55 76 52 / 10 10 20 0
RIO GRANDE CITY 97 56 77 51 / 10 10 10 0
SOUTH PADRE ISLAND 81 61 68 57 / 10 20 20 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS
EVENING FOR TXZ248-249-252.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM CDT EARLY THIS MORNING
FOR GMZ130-132-135.
SMALL CRAFT ADVISORY FOR WINDS FROM 5 PM THIS AFTERNOON TO 2 PM
CDT FRIDAY FOR GMZ130-132-135.
SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR GMZ150-155-
170-175.
GALE WARNING FROM 10 PM THIS EVENING TO 1 PM CDT FRIDAY FOR
GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
SHORT TERM...59
LONG TERM...55
GRAPHICS/UPPER-AIR...CAMPBELLHazardous weather outlook, Apr 17, 4:45 PM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 445 PM CDT WED APR 17 2013 TXZ248>257-181100- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 445 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TONIGHT. THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES THURSDAY THROUGH SATURDAY. AN ELEVATED RISK OF WILDFIRE GROWTH AND SPREAD IS POSSIBLE LATE THURSDAY AFTERNOON DUE TO STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITY PERCENTAGES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-181100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 445 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE THROUGH THE OVERNIGHT HOURS. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SMALL CRAFT ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND WILL REMAIN IN EFFECT THROUGH THURSDAY...WITH A GALE WATCH IN EFFECT FOR THIS AREA FROM THURSDAY NIGHT THROUGH FRIDAY MORNING. ADDITIONAL SMALL CRAFT ADVISORIES ARE LIKELY ALONG THE LOWER TEXAS COAST THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:40 AM CDT | Gale Warning | BRO | 32 hr | |
| Apr 18, 4:40 AM CDT | Small Craft Advisory for Winds | BRO | 32 hr | |
| Apr 18, 6:42 PM CDT | Coastal Flood Statement | BRO | Kenedy | 8 hr |
Nearby
Red Flag Warnings in Texas, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.